Cold/Wind Chill, Will
- When
- December 3, 12:00 AM CST to December 5, 12:00 PM CST
- Where
- Will forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
Three people died from cold exposure in Cook County on December 5th and 6th including a 34 year old man in Chicago; a 69 year old man in Hanover Park and a 50 year old woman in Palos Park. Low temperatures ranged in the lower teens and single digits from December 5th through December 7th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Three people died from cold exposure in Cook County on December 5th and 6th including a 34 year old man in Chicago; a 69 year old man in Hanover Park and a 50 year old woman in Palos Park. Low temperatures ranged in the lower teens and single digits from December 5th through December 7th. A 61 year old homeless man died from cold exposure in Joliet in Will County on December 3rd, when low temperatures were in the teens. A 44 year old man died from cold exposure outside of a grocery store in Joliet on December 5th, when low temperatures were in the teens and lower 20s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 2, 10:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1051 PM CST THU DEC 2 2010 .DISCUSSION... 320 PM CST ...ACCUMULATING SNOW EXPECTED FRIDAY NIGHT AND SATURDAY...HOWEVER NO HEADLINES THIS AFTERNOON... SHORT TERM...TONIGHT THRU SATURDAY NIGHT... WEAK WAVE MOVING SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND THIS EVENING WITH AN EXTENSIVE MID DECK. A FEW FLURRIES SHOWING UP OVER FAR EASTERN IA AND NORTHWEST IL. THESE WILL CONTINUE MOVING TO THE SOUTHEAST AND MAY NEED TO INCLUDE MENTION OF FLURRIES ACROSS THE SOUTHERN CWA FOR EARLY THIS EVENING. SKIES BEGIN TO CLEAR OVERNIGHT ALLOWING TEMPS TO DROP INTO THE MID/UPPER TEENS AWAY FROM DOWNTOWN. DAYLIGHT HRS FRIDAY WILL BE DRY WITH INCREASING HIGH/MID CLOUDS AHEAD OF THE NEXT SYSTEM WHICH WILL BRING ACCUMULATING SNOW TO THE REGION BEGINNING FRIDAY EVENING AND CONTINUING THRU MUCH OF SATURDAY. THE MODELS REMAIN FAIRLY CONSISTENT IN THE OVERALL TRACK AND EVOLUTION OF THIS CLIPPER-LIKE SYSTEM. THE NAM HAD CONTINUED TO BE A SLOWER OUTLIER BUT THE LATEST ECMWF HAS ALSO BEGUN TO SLOW THE ONSET OF PRECIP. WHILE THE TIMING DIFFERENCES ARE MINOR...SLOWER TIMING WILL LIKELY PUSH ONSET ACROSS THE NORTHWEST CWA/RFD TO 00Z OR AFTER AND PERHAPS 04Z-05Z ACROSS THE CHICAGO METRO AREA. MODELS ALSO TRENDED A LITTLE FURTHER SOUTH WITH THE TRACK OF THE SFC LOW AND SLIGHTLY WEAKER. BROAD AGREEMENT OF QPF OF 0.3 TO 0.4 INCHES FROM MOST OF THE MODELS WITH THE EXCEPTION OF THE ECMWF WHICH CONTINUES TO SUGGEST A HALF INCH OR MORE AND THIS HAS BEEN RATHER CONSISTENT WITH THE PAST SEVERAL RUNS OF THE ECMWF. BASED ON THE CONSENSUS OF LOWER AMOUNTS...HAVE TRENDED THAT DIRECTION WHICH IS ALSO CONSISTENT WITH HPC QPF. USING A SLIGHTLY DIRER SNOW/WATER RATIO OF 14 TO 1 YIELDS STORM TOTAL SNOWFALL AMOUNTS OF AROUND 6 INCHES ACROSS NORTHERN IL TO 4 TO 5 INCHES ACROSS THE SOUTHERN PORTION OF THE CWA...OVER A 24 HR PERIOD FROM 00Z SATURDAY TO 00Z SUNDAY. WHILE ITS LIKELY THAT SOME LOCATIONS WILL REACH 6 INCHES...THE CONFIDENCE THIS WILL OCCUR IN A 12 PERIOD...WHICH IS WARNING CRITERIA...IS LOW AT THIS TIME. THE BEST CHANCE OF REACHING 6 INCHES WILL LIKELY BE ACROSS NORTHWEST IL AND THEN ALONG THE LAKE MICHIGAN SHORE...LAKE AND COOK COUNTIES IN NORTHEAST IL...WITH THE POSSIBILITY OF LAKE ENHANCED SNOW AS THE GRADIENT TURNS NORTHEAST SATURDAY AFTERNOON. CONFIDENCE OF HOW THIS WILL PLAY OUT IS ALSO QUITE LOW BUT CONTINUOUS LIGHT SNOW THRU THE DAYLIGHT HRS WITH ADDITIONAL ACCUMULATION IS POSSIBLE ESPECIALLY ACROSS NORTHEAST IL. AS THE LOW CONTINUES SOUTHEAST SATURDAY NIGHT AND THE WINDS TURN NORTHERLY AND THEN NORTHWESTERLY WITH COLDER AIR SPREADING ACROSS THE LAKES...MORE OF A TRUE LAKE EFFECT SNOW SHOULD DEVELOP AS IT SHIFTS EAST. STILL TOO EARLY FOR DURATION AND AMOUNTS...BUT WOULD EXPECT AT LEAST A FEW INCHES ACROSS NORTHWEST INDIANA. CMS LONG TERM...FOR SUNDAY THROUGH THURSDAY... LARGE SCALE FORCING FOR WIDESPREAD SNOWFALL COMES TO AN END SATURDAY NIGHT AS THE SURFACE LOW AND UPPER LEVEL SHORTWAVE MOVE WELL EAST OF THE AREA. THE UPPER SHORTWAVE ACTUALLY DEVELOPS INTO A CUTOFF LOW OVER NEW ENGLAND...WHILE THE SURFACE LOW SWINGS OUT OVER THE ATLANTIC AND THEN SLAMS BACK INTO MAINE SOMETIME ON MONDAY. THE SLOW DEPARTURE OF THIS SYSTEM TO OUR EAST...COUPLED WITH A RIDGE BUILDING OVER THE PLAINS...MAINTAINS PERSISTENT NORTHWESTERLY FLOW ACROSS THE WESTERN GREAT LAKES THROUGH MIDWEEK. THE RESULT FOR PORTIONS OF NORTHWEST INDIANA IS LINGERING LAKE EFFECT SNOW THROUGH THE WEEKEND AND EARLY PART OF NEXT WEEK. GIVEN A NW PREVAILING WIND DIRECTION...AT THIS TIME IT APPEARS THE BULK OF THIS SNOWFALL SHOULD STAY EAST OF THE PORTER COUNTY AREA. HOWEVER...EVEN MINOR VEERING TO NNW OR NORTH WILL BRING THESE SNOW SHOWERS CLOSER TO THE ILLINOIS LINE. SLIGHT CHANCE TO CHANCE OF SNOW FOR THIS AREA WILL PERSIST UNTIL THE RIDGE PASSES LATE WEDNESDAY INTO THURSDAY...THOUGH STORM TOTAL AMOUNTS ARE TOO UNCERTAIN TO ESTIMATE AT THIS TIME. THERE IS ALSO THE POSSIBILITY OF FLURRIES OR LIGHT SNOW ACROSS A WIDER PORTION OF THE AREA MONDAY NIGHT AND TUESDAY AS SHORTWAVE ENERGY SWINGS AROUND THE BACK SIDE OF THE UPPER LOW TO OUR EAST. THE OTHER STORY FOR NEXT WEEK IS SINGLE DIGIT LOWS WITH SUBZERO WIND CHILLS. FORECAST TEMPERATURES UNDERCUT STATISTICAL GUIDANCE DUE TO ANTICIPATED SNOW COVER...WHICH MOS GUIDANCE IS MISSING BUT SURFACE TEMPERATURES IN THE GFS AND ECMWF SEEM TO PICK UP ON. LENNING && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 06Z... * NO OPERATIONAL CONCERNS FOR THE REST OF THE NIGHT AND THROUGH MUCH OF THE DAY TOMORROW. * TIMING AND DURATION OF SNOW BEGINNING LATE TOMORROW EVENING...AND ASSOCIATED IFR CIGS/VIS. KREIN //DISCUSSION...UPDATED 06Z... THE BAND OF MID LEVEL CLOUD ASSOCIATED WITH A SHORT WAVE DROPPING SEWD THROUGH THE MIDWEST HAS PUSHED SOUTH OF THE TERMINALS AND SKIES HAVE CLEARED. THE REMAINDER OF THE NIGHT WILL BE QUIET WITH LIGHT WNWLY WINDS. BY LATE AFTERNOON TOMORROW...THICKENING MID AND HIGH CLOUD WILL BEGIN TO OVERSPREAD THE REGION IN ADVANCE OF A LOW PRESSURE SYSTEM DROPPING OUT OF THE NRN PLAINS...WHICH WILL BRING THE NEXT WAVE OF SIGNIFICANT WEATHER TO THE AREA. CLOUD BASES WILL GRADUALLY LOWER THROUGH THE AFTERNOON AND EARLY EVENING...BUT WILL REMAIN IN VFR RANGES. AS A WEAK SURFACE RIDGE CROSSES NRN IL AND MOVES INTO INDIANA TOMORROW AFTERNOON...WINDS SHOULD BECOME LIGHT AND VARIABLE. THE MAIN CONCERN WILL BE TIMING THE ONSET OF SNOWFALL. THE MODELS REMAIN IN SOME DISAGREEMENT ON THE TIMING THAT SNOW WILL BEGIN...BUT ARE GENERALLY CONSISTENT IN THE POTENTIAL FOR ACCUMULATING SNOWFALL WITH CONDITIONS QUICKLY DETERIORATING TO IFR AND POSSIBLY LIFR...PARTICULARLY DURING THE EXTENDED 24-30 HOUR PERIOD AT ORD. HAVE GONE WITH THE FASTER END OF THE MODEL GUIDANCE...WITH LIGHT SNOWFALL BEGINNING 03-04Z AND INCREASING IN INTENSITY AFTER 06Z. BY THE MORNING RUSH HOURS...CONDITIONS WILL LIKELY DROP TO IFR OR LIFR. //ORD AND MDW CONFIDENCE...UPDATED 06Z... * LOW CONFIDENCE ON THE EXACT TIMING OF THE ONSET OF SNOW TOMORROW EVENING. * HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS. KREIN //OUTLOOK FOR ORD/MDW FOR 06Z SATURDAY-12Z WEDNESDAY...UPDATED 18Z... SATURDAY...IFR WITH SNOW IMPROVING TO MVFR LATE. SUNDAY...MVFR BECOMING VFR. MONDAY...VFR. TUESDAY...VFR. WEDNESDAY...VFR. PAW && .MARINE... 207 PM CST MAIN CONCERN FOR MARINE FORECAST IS THE POTENTIAL FOR AN EXTENDED PERIOD OF AT LEAST MARGINAL NORTH TO NORTHWEST GALES FROM ROUGHLY SUNDAY NIGHT THROUGH TUESDAY NIGHT. IN THE NEAR TERM...BROAD SURFACE TROUGH ACROSS THE WESTERN LAKES WILL SHIFT OFF TO THE EAST THROUGH FRIDAY MORNING...WHILE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS BUILDS SOUTHEAST INTO THE AREA. THE SURFACE HIGH PRESSURE RIDGE WILL THEN SLIDE EAST OF LAKE MICHIGAN LATE FRIDAY NIGHT...AS AN AREA OF LOW PRESSURE DEVELOPS OVER THE CENTRAL PLAINS AND MOVES ACROSS NORTHERN MISSOURI AND INTO WESTERN IL EARLY SATURDAY. FARTHER EAST...LOW PRESSURE WILL BE DEEPENING OFF OF THE EAST COAST...AND THIS DEVELOPING SYSTEM WILL EVENTUALLY LEAD TO A STRENGTHENING OF THE SURFACE PRESSURE GRADIENT ACROSS THE WESTERN LAKES AS STRONG HIGH PRESSURE BUILDS SOUTH ACROSS THE PLAINS TO THE WEST. CURRENT MODEL FORECASTS INDICATE NORTH/NORTHWEST WINDS WILL COME UP TO 30 KTS OR SO SATURDAY NIGHT...AND INTO THE 30-35 KT RANGE BY LATE SUNDAY THROUGH TUESDAY. SOME DIFFERENCES ARE NOTED AMONGST THE VARIOUS MODEL SOLUTIONS WITH RESPECT TO THE DETAILS OF THE PRESSURE GRADIENT...WHICH DECREASES CONFIDENCE IN WHETHER GALES WILL BE SUSTAINED DURING THAT TIME PERIOD...THOUGH IT APPEARS FAIRLY LIKELY THAT A PROLONGED PERIOD OF FAIRLY STOUT NORTH/NORTHWEST FLOW IS IN STORE FOR LAKE MICHIGAN. THIS IS STILL WELL OUTSIDE OF WATCH TIMEFRAME FOR NOW...BUT WILL HIGHLIGHT IN LATER FORECAST PERIODS AND MARINE SECTION OF OUR HAZARDOUS WEATHER OUTLOOK. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 6 AM FRIDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 447 PM CST THU DEC 2 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 032300- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 447 PM CST THU DEC 2 2010 /547 PM EST THU DEC 2 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERAL INCHES OF ACCUMULATING SNOW WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT AND SATURDAY. HOWEVER...THE EXACT TRACK OF THE STORM REMAINS IN QUESTION. THEREFORE EXACT SNOWFALL AMOUNTS REMAIN UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-032300- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 447 PM CST THU DEC 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THE INDIANA NEARSHORE WATERS WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THE ILLINOIS AND INDIANA NEARSHORE WATERS ARE EXPECTED SATURDAY NIGHT THROUGH NEXT WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-032300- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 447 PM CST THU DEC 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE FORCE WINDS ARE POSSIBLE SUNDAY NIGHT AND TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KJB
2 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Will | 2010-12-03 | 61 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Will | 2010-12-05 | 44 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Cook | 2010-12-06 | 50 | Female | Outside/Open Areas | Direct |
| Cold/Wind Chill, Cook | 2010-12-05 | 34 | Male | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2010-12-06 | 69 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268512, 268503.